Stevens Johnson Syndrome Picture
What is Stevens Johnson Syndrome
Stevens-Johnson syndrome is a diffuse, severe, mucocutaneous eruption involving two or more mucosal surfaces, with or without visceral involvement. The majority of cases are attributed to drug exposures. The eruption classically starts 7 to 21 days after initiation of the drug. Reexposure of a sensitized individual to a drug that had previously induced SJS may result in an acute recurrence of the eruption in 1 to 2 days. Infections, especially with Mycoplasma pneumoniae , are also known to produce SJS.
Stevens-Johnson syndrome secondary to trimethoprim-sulfamethoxazole.
Symptoms of Stevens Johnson Syndrome
Constitutional symptoms such as fever and malaise are often present in Stevens Johnson Syndrome. The eruption typically starts on the face and the upper torso and extends rapidly. Individual lesions include flat, atypical targets with dusky centers and purpuric macules. Flaccid blisters also may form. Oral, ocular, genitourinary, respiratory, and gastrointestinal mucosa all may be involved, and therefore require appropriate evaluation. Nearly 69% of patients have ocular manifestations ranging from mild conjunctivitis to corneal ulcerations.
Clinicians familiar with Stevens Johnson Syndrome usually have little difficulty recognizing a fully developed case. A skin biopsy, and in some cases a direct immunofluorescence study, can help confirm a diagnosis of SJS and exclude other diagnostic considerations.
Treatment of Stevens Johnson Syndrome
Hospital admission is necessary in most patients presenting with Stevens Johnson Syndrome. The extent of skin and mucosal involvement as well as laboratory findings need to be evaluated emergently. The extent of epidermal detachment is considered both a prognostic factor and a guide to therapy If greater than 30% TBSA epidermal detachment is present, the patient has TEN and requires different therapy (see discussion below on TEN ). The laboratory investigation should include a complete blood cell count with differential, serum electrolytes, liver function tests, and urinalysis. The possible precipitating drug must be identified and discontinued. If a patient is on multiple medications, all nonessential drugs should be discontinued. Early discontinuation of the etiologic drug has been reported to improve survival in patients with Stevens Johnson Syndrome and TEN. Ophthalmologic consultation should be obtained early in all patients with ocular involvement. Further diagnostic evaluation is dictated by the patient's condition.
In addition to supportive care, we recommend early use of systemic corticosteroids. For mild cases, oral prednisone at doses of 1/mg/kg/day may be sufficient. Intravenous methylprednisolone, at doses of 1 to 4/mg/kg/day, may be necessary for severe Stevens Johnson Syndrome. The dose of corticosteroids should be gradually reduced as the eruption resolves. An exacerbation of the eruption may occur if corticosteroids are withdrawn too rapidly. Often patients receive systemic steroids on a daily basis for 2 weeks then are converted to alternate day prednisone for 3 to 4 weeks.